Alert archive / New York / Small Craft Advisories in 2008

Small Craft Advisory 54, NWS Buffalo, NY

August 16, 2008

NWS Buffalo, NY issued this small craft advisory at Aug 16, 2008, 12:22 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2008, 12:22 PM EDT (16:22 UTC)
Expired
Aug 17, 2008, 12:00 AM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

000
WHUS71 KBUF 161622
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1222 PM EDT SAT AUG 16 2008


LEZ040-041-LOZ044-045-170030-
/O.NEW.KBUF.SC.Y.0054.080816T1622Z-080817T0200Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
1222 PM EDT SAT AUG 16 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

WEST TO SOUTHWEST WINDS AT 10 TO 20 KNOTS WITH SOME HIGHER GUSTS
WILL CREATE 3 TO 5 FOOT WAVES THIS AFTERNOON AND EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ZAFF
2 follow-up statements
000
WHUS71 KBUF 161957
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
357 PM EDT SAT AUG 16 2008

LEZ040-041-LOZ044-045-170200-
/O.CON.KBUF.SC.Y.0054.000000T0000Z-080817T0200Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
357 PM EDT SAT AUG 16 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

WEST TO SOUTHWEST WINDS AT 10 TO 20 KNOTS WITH SOME HIGHER GUSTS
WILL CREATE 3 TO 5 FOOT WAVES THIS EVENING. SMALL CRAFT ADVISORIES
MAY AGAIN BE NEEDED ON SUNDAY AND MONDAY DUE TO SIMILAR WIND AND
WAVE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
000
WHUS71 KBUF 170157
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
957 PM EDT SAT AUG 16 2008

LEZ040-041-LOZ044-045-170400-
/O.EXT.KBUF.SC.Y.0054.000000T0000Z-080817T0400Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
957 PM EDT SAT AUG 16 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT. 

SUSTAINED WEST WINDS OF 10 TO 20 KNOTS WILL CONTINUE TO GENERATE
WAVES OF 3 TO 5 FEET UNTIL MIDNIGHT ALONG THE EASTERN HALVES OF
LAKE ERIE AND LAKE ONTARIO. 

SMALL CRAFT ADVISORIES MAY AGAIN BE NEEDED AGAIN ON SUNDAY AND
MONDAY DUE TO SIMILAR WIND AND WAVE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 10 TO 20 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 9:13 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 9:13 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
913 AM EDT SAT AUG 16 2008

.SYNOPSIS...
AN UPPER LEVEL LOW CENTERED OVER WATERTOWN WILL PULL EAST INTO NEW
ENGLAND TODAY...BUT MAY STILL PRODUCE A FEW ISOLATED SHOWERS AND
THUNDERSTORMS. FAIR WEATHER IS THEN EXPECTED TO RETURN FOR SUNDAY
WITH MAINLY DRY CONDITIONS AND SEASONABLE TEMPERATURES...BEFORE A
WEAK COLD FRONT BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY ON MONDAY NIGHT. THEREAFTER...AN EXTENDED PERIOD OF DRY
WEATHER IS EXPECTED FOR THE REMAINDER OF NEXT WEEK...ALONG WITH A
SIGNIFICANT WARMING TREND.

&&

.NEAR TERM /THROUGH TONIGHT/...
900 AM UPDATE...MINOR ADJUSTMENTS TO THE FORECAST FOR THIS MORNING
TO REFLECT A COUPLE OF STRAY SHOWERS COMING OFF LAKE ONTARIO
ACROSS OSWEGO COUNTY. VALLEY FOG OVER THE SOUTHERN TIER SHOULD DISSIPATE BY 10AM.
OTHERWISE THE REST OF THE FORECAST LOOKS GOOD.

THE UPPER LEVEL LOW CONTINUES TO GRADUALLY PULL TO OUR EAST
TODAY. WARMER AIR BEGINS TO OOZE IN A MID LEVELS TO CREATE A
CAP...ESPECIALLY IN WEST...BUT STILL ENOUGH CYCLONIC FLOW AND COLD
AIR ALOFT TO SUPPORT ISOLATED CONVECTION DURING THE AFTERNOON AND
EVENING...ESPECIALLY INLAND AND ALONG LAKE BREEZE BOUNDARIES.
TWEAKED GRIDS A BIT TO MAINTAIN 20-25 POPS INLAND BUT LESS THAN 15
NEAR LAKES. COVERAGE SHOULD BE A LITTLE GREATER EAST OF LAKE
ONTARIO CLOSER TO THE CENTER OF THE UPPER LEVEL COLD POOL...AND
HAVE USED 25-30 POPS IN THAT REGION. TEMPS SHOULD REBOUND EASILY
INTO M70S WITH A DECENT AMOUNT OF SUNSHINE. ALL IN ALL...A RATHER
PLEASANT AND COMFORTABLE DAY WITH SHOWER THREAT STILL THERE...BUT
LESS THAN IN RECENT DAYS.

NO PROBLEMS TONIGHT...SOME HIGH/MID CLOUD WILL SPILL IN FROM
WEST...BUT MODERATE TEMPS AND LGT WINDS WITH POPS VERY LOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
IN THE SHORT TERM PERIOD...THE MEAN LONGWAVE TROUGH WILL REMAIN
INTACT OVER THE LOWER GREAT LAKES AND NEW ENGLAND. SEVERAL
SHORTWAVES WILL DROP THROUGH THE MEAN NORTHWEST FLOW ALOFT...WITH
THE FIRST OF THESE PASSING THROUGH ON SUNDAY PER BOTH THE 00Z
OPERATIONAL NAM AND GFS SOLUTIONS. THAT SAID...MOISTURE AND
INSTABILITY ASSOCIATED WITH THIS FEATURE WILL BE LIMITED...WITH AT
LEAST SOME SEMBLANCE OF A WEAK CAP PRESENT IN THE MID LEVELS PER
MODEL SOUNDINGS. GIVEN THE ABOVE FACTORS AND OUR CONTINUITY OF A DRY
FORECAST...WILL CONTINUE TO KEEP SUNDAY DRY WITH NO HIGHER THAN
SLIGHT CHANCE POPS IN THE GRIDS FOR NOW...THOUGH CANNOT COMPLETELY
RULE OUT SOME ISOLATED TO WIDELY SCATTERED CONVECTION GIVEN THE
PRESENCE OF THE AFOREMENTIONED SHORTWAVE.

MONDAY AND MONDAY NIGHT...ANOTHER STRONGER SHORTWAVE IS EXPECTED TO
DROP SOUTHEAST IN THE MEAN NORTHWEST FLOW ALOFT...THIS TIME WITH A
MUCH STRONGER SURFACE REFLECTION. THE COMBINATION OF STRONGER LOW
LEVEL CONVERGENCE WITH THE SURFACE FRONT...BETTER MOISTURE PRECEDING
IT...AND LESS OF A MID-LEVEL CAP WILL LEAD TO A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND MONDAY NIGHT. WILL
CONTINUE TO FORECAST LOW TO MID RANGE CHANCE POPS FOR THIS
PERIOD...WITH THE HIGHEST PROBABILITIES ACROSS THE NORTH
COUNTRY/EASTERN FINGER LAKES...WHICH WILL BE CLOSER TO THE STRONGER
DYNAMICS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
IN THE EXTENDED...A SIGNIFICANT PATTERN CHANGE REMAINS WELL AGREED
UPON BY THE OPERATIONAL AND ENSEMBLE GUIDANCE...WITH THE MEAN
LONGWAVE TROUGH THAT HAS BEEN IN PLACE ACROSS THE GREAT LAKES AND
NEW ENGLAND FOR WEEKS FINALLY RELAXING. A COUPLED NEGATIVE
NAO/POSITIVE PNA LONGWAVE PATTERN HAS BEEN IN PLACE MUCH OF THE
MONTH WITH STRONG RIDGING OVER THE WESTERN CONUS AND A
CORRESPONDING TROUGH DOWNSTREAM ACROSS THE EASTERN CONUS...MAKING
UP THE PNA PORTION OF THE PATTERN. HIGH LATITUDE BLOCKING ACROSS
NORTHERN CANADA AND THE DAVIS STRAIGHT IN THE MEAN HAS FORCED THE
TROUGH AND NEGATIVE HEIGHT ANOMALIES TO ANCHOR IN PLACE OVER THE
GREAT LAKES AND NEW ENGLAND WITH A HIGH FREQUENCY OF CLOSED
LOWS...A TYPICAL NEGATIVE NAO CONFIGURATION.

THE LAST SEVERAL RUNS OF THE OPERATIONAL LONG TERM MODELS...AS WELL
AS THE ENSEMBLE MEANS...ALL SHOW STRONG SUPPORT IN BREAKING THIS
PATTERN DOWN. HEIGHT FALLS WILL SPREAD EAST ACROSS CANADA EARLY NEXT
WEEK AND AID IN KNOCKING DOWN THE HIGH LATITUDE BLOCKING AND SENDING
THE NAO BACK TOWARDS THE POSITIVE PHASE...EFFECTIVELY ALLOWING THE
PERSISTENT TROUGH OVER THE EAST TO BEGIN TO LIFT OUT. MEANWHILE...A
PACIFIC TROUGH WILL DIG TOWARDS THE WEST COAST BY MIDWEEK...WHICH
WILL FORCE DOWNSTREAM HEIGHTS TO RISE ACROSS THE EASTERN CONUS.
HEIGHTS ARE FORECAST TO CLIMB TO WELL ABOVE AVERAGE BY LATE NEXT
WEEK...WITH 500MB 590+DM HEIGHTS FORECAST BY THE 00Z GFS OVER THE
LOWER GREAT LAKES BY THURSDAY/FRIDAY.

LOOKING AT THE FORECAST DETAILS...CYCLONIC NORTHWEST FLOW WILL
PERSIST ACROSS THE SAINT LAWRENCE VALLEY AND EASTERN NY ON TUESDAY.
THE 00Z CANADIAN GEM IS THE MOST AGGRESSIVE WITH THIS TROUGH...WITH
MOST OF THE OTHER GUIDANCE SHOWING A SLIGHTLY FARTHER EAST AND LESS
AMPLIFIED SOLUTION. WITH THE THE POSSIBILITY OF SOME LINGERING
MOISTURE AND PERHAPS A FEW WEAK SHORTWAVES DROPPING THROUGH THE MEAN
NW FLOW ALOFT...WILL KEEP SLIGHT CHANCE POPS IN PLACE FOR THE NORTH
COUNTRY DURING THE DAY TUESDAY. FARTHER TO THE WEST...THERE SHOULD
BE ENOUGH SUBSIDENCE AND DRYING WITH RIDGING AT ALL LEVELS TO KEEP A
DRY FORECAST IN PLACE. BY WEDNESDAY...ALL GUIDANCE SUGGESTS THAT
SURFACE HIGH PRESSURE WILL SETTLE ACROSS THE LOWER GREAT LAKES ALONG
WITH A LONG AWAITED RETURN TO FAIR AND STABLE LATE SUMMER WEATHER.

STRONG RIDGING BUILDING ALOFT FOR THURSDAY AND FRIDAY WILL SUPPORT A
CONTINUATION OF MAINLY DRY WEATHER THROUGH THE END OF THE
WEEK...ALONG WITH A STEADY DAY TO DAY WARMING TREND...WITH 850MB
TEMPS CLIMBING TO AROUND +17C BY FRIDAY PER THE 00Z RUNS OF THE
GFS/ECMWF. THIS WILL SUPPORT TEMPERATURES RISING TO WELL ABOVE
AVERAGE...WITH WIDESPREAD HIGHS IN THE MID AND UPPER 80S EXPECTED
LATE IN THE WEEK. OUR TEMPS MAY EVEN GET A BIT WARMER THAN THIS
SHOULD THE FORECAST HEIGHT PATTERN ACTUALLY VERIFY....BUT GIVEN THE
STILL-DISTANT VANTAGE POINT AND THE INHERENT FORECAST UNCERTAINTIES
THIS FAR OUT...HAVE OPTED TO GO CONSERVATIVE AND AIM JUST A LITTLE
ABOVE GUIDANCE FOR NOW.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
LOOK FOR VFR CONDITIONS THROUGH THE TAF PERIOD. THERE WILL BE SOME
ISOLD CONVECTION POSSIBLE THIS AFTERNOON...BUT POTENTIAL IS TOO
LOW TO MENTION IN TAFS.

OUTLOOK...
SUNDAY THROUGH WEDNESDAY...GENERALLY VFR. LOCAL MVFR IN SHOWERS AND
TSTORMS MON PM AND EVE.

&&

.MARINE...
NO MARINE HEADLINES ARE EXPECTED THROUGH THE PERIOD. LIGHT
WESTERLIES TODAY WILL TEND SOUTHWEST BY SUNDAY...THEN LIGHT TO
MODERATE SOUTHWESTERLIES ARE EXPECTED UNTIL A FRONTAL PASSAGE MONDAY
NIGHT. WINDS WILL GENERALLY BE LESS THAN 15 KNOTS...ALTHOUGH WINDS
AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.

WITH A COLD CORE UPPER LOW SLOWLY CROSSING THE REGION TODAY...THE
RISK FOR WATERSPOUTS WILL CONTINUE THROUGH THE DAY. LAKE INSTABILITY
PARAMETERS LINE UP RIGHT IN THE MIDDLE OF THE UPPER LOW SECTION OF
THE SZILAGYI WATERSPOUT NOMOGRAM. THE MOST LIKELY TIME FOR
WATERSPOUT DEVELOPMENT IS THE MORNING HOURS...AND THEY TEND TO FORM
PREFERENTIALLY ALONG LOW LEVEL CONVERGENCE ZONES PRODUCED BY LAKE
BREEZE BOUNDARIES. KEPT ISOLD SPOUTS IN GRIDS THROUGH 22Z TODAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJR
NEAR TERM...SFM/TAN
SHORT TERM...JJR
LONG TERM...HITCHCOCK/JJR
AVIATION...SFM
MARINE...JJR/SFM
Hazardous weather outlook, Aug 16, 5:10 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT SAT AUG 16 2008

NYZ001>008-010>014-019>021-085-170915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-170915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
510 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD AIR ALOFT WILL LEAD TO A SLIGHT CHANCE OF
WATERSPOUTS ON BOTH LAKE ERIE AND LAKE ONTARIO TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-170915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Small Craft Advisories in New York, 2008Every small craft advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.